Musings of a Medical Zebra

A Zebra Speaks

Iron Infusions

I found this post in my drafts. It was written on 9/15/2011, but apparently I never got around to posting it. So, here it is…

Over the past couple of months I’ve received seven iron infusions. My ferritin and iron levels were very low. I do not tolerate oral iron, so IV iron was my only option. Luckily I am not scared of needles and I’m an easy stick because I had to get a new IV each week. The first two forms of iron caused adverse reactions. The reaction I had to the second form was delayed by several hours. It caused my hematologist enough concern that he requested  I see him the next day.

I wasn’t a stranger to the problem causing iron.  I was infused with it three times — one infusion per week for three weeks. Everything seemed fine until  four hours after receiving the third infusion. At this point, I began to itch.

At first, I didn’t think much of it. When the itching woke me up — this was roughly 9 hours after receiving the infusion — I decided to look in the mirror. My chest and back were mostly covered with a rash. It hadn’t dawned on me what was occurring, so I went back to bed. I managed to fall asleep . I woke up again, due to itching, around 7am. I got out of bed for the second time to look in the mirror. This time, my eyelids were quite swollen, as were my arms and legs. I loaded up on benedryl, and called my hematologist a couple hours later. He requested that I see him. By the time I arrived at his office — the next morning — the rash and swelling were gone.

Tags: , , , , ,

This entry was posted on Thursday, July 19th, 2012 at 5:10 pm and is filed under After Diagnosis - More Symptoms, Complications, Etc., EDS Stuff. You can follow any responses to this entry through the RSS 2.0 feed. You can leave a response, or trackback from your own site.

Leave a Reply

XHTML: You can use these tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>